Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Topological semigroups and representations. I


Author: James C. S. Wong
Journal: Trans. Amer. Math. Soc. 200 (1974), 89-109
MSC: Primary 22A20
MathSciNet review: 0369604
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ S$ be a topological semigroup (separately continuous multiplication) with identity and $ W(S)$ the Banach space of all weakly almost periodic functions on $ S$. It is well known that if $ S = G$ is a locally compact group, then $ W(G)$ always has a (unique) invariant mean. In other words, there exists $ m \in W{(G)^ \ast }$ such that $ \vert\vert m\vert\vert = m(1) = 1$ and $ m({l_s}f) = m({r_s}f) = m(f)$ for any $ s \in G,f \in W(G)$ where $ {l_s}f(t) = f(st)$ and $ {r_s}f(t) = f(ts),t \in S$ The main purpose of this paper is to present several characterisations (functional analytic and algebraic) of the existence of a left (right) invariant mean on $ W(S)$ In particular, we prove that $ W(S)$ has a left (right) invariant mean iff a certain compact topological semigroup $ p{(S)^\omega }$ (to be defined) associated with $ S$ contains a right (left) zero. Other results in this direction are also obtained.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 22A20

Retrieve articles in all journals with MSC: 22A20


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1974-0369604-8
PII: S 0002-9947(1974)0369604-8
Keywords: Topological semigroups, compact semigroups, convex semigroups, almost periodic functions, almost periodic compactifications, invariant means, representations of topological semigroups, fixed point properties
Article copyright: © Copyright 1974 American Mathematical Society